Alert archive / New York / Special Weather Statements in 2024
Special Weather Statement, NWS Binghamton, NY
NWS Binghamton, NY issued this special weather statement at Jul 5, 2024, 6:57 PM EDT for Steuben County, New York. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2024, 6:57 PM EDT (22:57 UTC)
- Expired
- Jul 5, 2024, 7:45 PM EDT
- In force
- 48 min
- Issued by
- NWS Binghamton, NY
- Hail
- 0.00 in
- Wind
- 40
County Steuben County, NY
The radar
The Binghamton radar (KBGM), 103 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1124 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
177
WWUS81 KBGM 052257
SPSBGM
Special Weather Statement
National Weather Service Binghamton NY
657 PM EDT Fri Jul 5 2024
NYZ022-052345-
Steuben NY-
657 PM EDT Fri Jul 5 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL STEUBEN COUNTY THROUGH
745 PM EDT...
At 656 PM EDT, Doppler radar was tracking a strong thunderstorm over
West Cameron, or 12 miles southeast of Hornell, moving east at 25
mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bath, Campbell, Canisteo, Jasper, Thurston, Cameron, Savona,
Hammondsport, Meads Creek, and Coopers Plains.
This includes the following highway exits...
Interstate 86/Route 17 between 37 and 42.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4246 7714 4234 7710 4227 7710 4227 7708
4220 7705 4208 7756 4229 7764
TIME...MOT...LOC 2256Z 251DEG 22KT 4222 7745
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
KistnerWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this special weather statement went out at Jul 5, 3:21 PM EDT, 3 hours 36 minutes earlier.
Area forecast discussion, Jul 5, 3:21 PM EDT, 3 hours 36 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 321 PM EDT Fri Jul 5 2024 .SYNOPSIS... Warm and muggy weather continues this evening and overnight, with a few rounds of showers and thunderstorms possible. Saturday features hot and humid weather with an isolated thunderstorm or two around. Sunny, hot and slightly less humid conditions return for Sunday and Monday under an upper level ridge of high pressure. The high humidity returns by Tuesday as a weak low moves into the area brining renewed shower and thunderstorm chances. && .NEAR TERM /THROUGH SATURDAY NIGHT/... Partly sunny this evening with some lingering showers and t'storms slowly moving east across the Catskills and Poconos over the next few hours. Otherwise, temperatures hold in the 80s along with very muggy dew points into the 70s. Winds will be light and variable, so it will certainly feel quite sticky and even hot out there this evening. Around or just after sunset, the first surface trough moves through that helps spark off a round of more widespread showers and thunderstorms. It is possible for a few of these thunderstorms to become severe as bulk shear is up over 40 knots in forecast soundings and lifted indexes getting below -5 along with elevated CAPE staying between 800 and 1850 J/kg through the night. Hail and wind would be the primary threats with the stronger storms. A second round of showers and storms then looks to move through between 2AM and 8AM early Saturday morning. Once again, a few of these could be strong to severe with isolated hail, strong winds and torrential rainfall. PWATS are over 2" on the latest HRRR and warm cloud layer depths extend over 12k ft. There remains some uncertainty on the exact timing of these waves, and exactly when or how fast the rain will exit Saturday morning. Much of the CAM guidance agrees that it will exit our eastern zones between 7-10 AM. After this, it will mainly dry out and surface dew points even start to mix out/decrease some by the afternoon hours...still 65-72 degrees though. There will also still be a few pop up showers and storms in the afternoon. PWATs fall to around 1.3" or less by late afternoon. However, there will still be 700-1500 J/kg of MLCAPE, DCAPE over 1000 J/kg and 0-6km deep layer shear up to 50 kts. Therefore, we cannot completely rule out an isolated strong to severe thunderstorm Saturday afternoon as well. Otherwise, there will be morning clouds, giving way to mostly sunny skies by afternoon. Highs will reach the mid-80s to low 90s and peak heat indices are forecast to range from 85-95 over the area...with even some upper 90s possible in the Wyoming Valley region. These numbers are very close to heat advisory criteria, but confidence on exceeding criteria for any widespread area for 2+ hours was not quite there at this time...something to monitor in future updates. Any lingering showers and t'storms exit or dissipate by Saturday evening. There will be mostly clear skies as surface high pressure builds overhead. Winds will be light and temperatures cooler. Areas of valley fog are likely to form as overnight lows dip down into the upper 50s to mid-60s. && .SHORT TERM /SUNDAY THROUGH MONDAY/... 250 PM update... Main concerns in the short term are focused on the typical summertime hot and humid conditions Sunday and Monday with a few weak thunderstorms kicking off Monday afternoon. Weak/broad upper level ridge with gradual rising heights aloft will lead to widespread suppression over the region Sunday and Sun night with quiet weather. Precipitation chances are less than 5% for the entire forecast area of central NY and northeast PA. Temperatures on Sunday are expected to remain in the mid to upper 80s in NY and into the upper 80s and lower 90s in ne PA. Humidity values should be mostly tolerable with dew points in the lower to mid 60s. Another night of mild temperatures Sun night/Mon morning with lows bottoming out in the 60s. On Monday, a stronger push of the hot and humid air mass from the south will occur which will allow high temperatures to rise into the upper 80s and lower 90s for much of the region. Dew points in the mid to upper 60s will make it feel just slightly hotter, but still rather uncomfortable. The increased amount of moisture and instability advecting into the region should lead to slightly higher chances (10 to 15%) of thunderstorms by the afternoon. Coverage of any storm that does form should be isolated, the duration should be brief and the intensity should be weak. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... 250 PM update... Low chances (10 to 20%) of showers and storms continue Monday night as the upper short wave to the west gradually moves eastward into a moist and unstable air mass. The overall forcing during the night should be weak enough to keep storm intensity to a minimum. As Tuesday wears on the boundary layer will heat up once again and dew points will climb into the lower 70s, which will make it feel like the lower 90s. Much of the region will be under the influence of the approach upper wave to the west, amidst the deep moisture, which will induce widespread showers and storms (40-60% chance) later in the day Tuesday into Tue night. There is still quite a bit of uncertainty with respect to how far east the trough axis/short wave will move. If the boundary hangs back to the west, then a greater area of showers and storms will be possible (30-45% chance) through the day Wednesday. If the system is more progressive then chances will be 10-25% lower, especially over the western Finger Lakes. It appears milder air will move in late Wed into Thu with highs only into the lower 80s along with lower humidity. However, cannot rule out a few scattered showers and storms pretty much any day later next week. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... 2 PM Update Scattered to bkn CIGs between 2500 to 8000 ft agl are lingering over the region early this afternoon. These should lift to mainly VFR cloud bases and scatter out more heading into the late afternoon. There will be a chance for scattered rain showers and isolated thunderstorms between about 00z to 03Z, especially for the ELM and ITH area...but it could also clip SYR, BGM or even RME. This is round number 1. After a brief break, latest CAMs guidance, including the HRRR show another more substantial round of rain moving through between about 06-12z overnight into early Saturday morning. There could also be embedded thunderstorms during this timeframe as well. The highest instability looks to be over the BGM and AVP area during the overnight hours, so included PROB30 groups for TSRA here. Otherwise, with the clouds and periods of rain not expecting widespread fog, but areas of patchy fog are certainly possible even across the higher elevation taf sites. The rain showers should exit the area after daybreak Saturday morning, but MVFR CIGs may linger through mid morning. Becoming VFR by midday Saturday, but there will still be isolated thunderstorm around, especially north of BGM, including the ITH-SYR-RME area into the afternoon. Outlook... Saturday afternoon & Saturday Night...Isolated thunderstorms, then areas of fog overnight with associated restrictions. Sunday and Monday...Mainly VFR. Tuesday and Wednesday...Showers and thunderstorms possible, with associated restrictions. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...Air Quality Alert until 11 PM EDT this evening for NYZ062. && SYNOPSIS...MJM NEAR TERM...MJM SHORT TERM...BJT LONG TERM...BJT AVIATION...MJM
Hazardous weather outlook, Jul 5, 3:01 PM EDT, 3 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 301 PM EDT Fri Jul 5 2024 NYZ024-045-046-055>057-062-PAZ038>040-043-044-047-048-072-061915- Chemung-Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford- Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike- Southern Wayne- 301 PM EDT Fri Jul 5 2024 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Tonight. Scattered thunderstorms this afternoon into tonight could produce heavy rain and lead to localized flash flooding. A few storms could generate gusty winds as well. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about severe weather to the NWS. NYZ009-015>018-022-023-025-036-037-044-061915- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Tompkins-Madison-Southern Oneida-Cortland- 301 PM EDT Fri Jul 5 2024 This Hazardous Weather Outlook is for central New York. .DAY ONE...Tonight. Scattered thunderstorms this evening and early tonight could produce strong to severe wind gusts. Heavy rainfall associated with the storms could also lead to some localized flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about severe weather to the NWS.
In the hours before
Special weather statement, Jul 5, 6:11 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Binghamton NY
611 PM EDT Fri Jul 5 2024
NYZ022-052300-
Steuben NY-
611 PM EDT Fri Jul 5 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN STEUBEN COUNTY
THROUGH 700 PM EDT...
At 610 PM EDT, Doppler radar was tracking a strong thunderstorm near
Alfred, or 7 miles northeast of Wellsville, moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hornell, Canisteo, Howard, Jasper, Greenwood, Hartsville, West
Greenwood, and Buena Vista.
This includes the following highway exits...
Interstate 86/Route 17 near 35.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4229 7774 4238 7750 4211 7740 4210 7775
TIME...MOT...LOC 2210Z 253DEG 24KT 4216 7782
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KistnerSpecial weather statement, Jul 5, 6:57 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Binghamton NY
657 PM EDT Fri Jul 5 2024
NYZ022-052345-
Steuben NY-
657 PM EDT Fri Jul 5 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL STEUBEN COUNTY THROUGH
745 PM EDT...
At 656 PM EDT, Doppler radar was tracking a strong thunderstorm over
West Cameron, or 12 miles southeast of Hornell, moving east at 25
mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bath, Campbell, Canisteo, Jasper, Thurston, Cameron, Savona,
Hammondsport, Meads Creek, and Coopers Plains.
This includes the following highway exits...
Interstate 86/Route 17 between 37 and 42.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4246 7714 4234 7710 4227 7710 4227 7708
4220 7705 4208 7756 4229 7764
TIME...MOT...LOC 2256Z 251DEG 22KT 4222 7745
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KistnerThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 6:11 PM EDT | Special Weather Statement | BGM | Steuben | 49 min |
| Jul 5, 7:39 PM EDT | Special Weather Statement | BGM | Schuyler | 51 min |
Nearby
Special Weather Statements in New York, 2024Every special weather statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.